T Nation

Lifting on Ciprofloxacin, Tendon Issues?


#1

I'm not sure which forum is most appropriate for this kind of question but here goes:

I'm currently taking a 10day dose of Ciprofloxacin, a quinolone. One of the more notorious side effects of this antibiotic is it's tendency to cause tendon ruptures and tendonitis, and I am trying to figure out whether it is a serious risk or not. Naturally, my doctor told me to lay off, and I didn't have many options in terms of antibiotics, since Cipro is one of the better medications for the condition.

I don't want to give up 10 days of training, but at the same time I don't want to risk rupturing a tendon. I'm specifically worried about my left knee. I suffered a minor injury last fall, went to a doctor, did some therapy, but I still experience some pain and impingement after I squat. Anyone have any experience with lifting on this medicine?


#2

You are arguing about 10 days of training, within the grand scheme of your life. If you are training hard, the rest will do you some good. Sometimes I have to take Cipro and/or Flagyl, just take your course of meds and be done with whatever is ailing you.


#3

I'd keep it extremely light. More and more evidence is mounting concerning quinolones and tendon problems. In fact, the FDA just recently started making pharmacies hand out patient inserts with all quinolones warning of tendon ruptures.

You'll lose a lot more of your gains if you rupture a tendon as opposed to 10 days off from training.


#4

I started working out towards the end of my cipro course. I've been dealing with moderate tendonitis in my elbow ever since. So my advice would be to stay away from the gym.


#5

I took cipro once and ended up in the hospital with what they thought was meningitis. Turns out I was just allergic to cipro.